Mar-Apr '07 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2007 Ed Dewke

Another Methotrexate Meany Report
from Wendy C.

Dear Ed:  I have just found your website and am relieved to see so many articles relating to mood changes after taking Methrotrexate

My husband started the treatment last year for P and PA and his moods have gotten significantly worse.  At first we didn’t link it to the drug but about four weeks ago we realised that the moods always happened the day after he took his weekly dose and then lunch time two days later he would be a changed man.

His P and PA are significantly improved on the drug but following a particularly dark moment last night where my husband felt out of control he is seriously considering stopping the treatment.

The doctors tell him the drugs don’t cause these side effects — but the timing is too much of a coincidence.

What have your other readers done?  Are there any mood suppressants that can be taken?

Thanks, -Wendy C.

*****

Ed’s Response:  If you haven’t already, do read Kristin H.’s letter in this month’s mail, Why are Mood Swings from Methotrexate Unacknowledged?

No one’s reported using a mood-changing drug, sedative, or tranquilizer specifically to counter this MTX side effect.  I would be delighted to hear from ANYONE who has found such a drug. 

Methotrexate has been around since 1958 and extrapolating from the anecdotal evidence collected at FlakeHQ I’d guess there are hundreds if not thousands of people who have experienced mood changes while taking MTX.  As I’ve written before, I did not sense this in myself, but my wife mentioned after I’d stopped taking MTX the first time that it “made me mean.”

Whether or not the problem is significant enough to be noted in the literature (thereby warning others to be on the look-out for possible mood changes) becomes increasingly unlikely as time passes.  I’ve heard from less than a dozen people in 10 years who have suffered this side effect whereas next year the drug will have been used for half a century with — evidently — not enough evidence to suggest mood changes are a notable side effect. 

The good news is there are effective alternatives to methotrexate for most of us, now.  Cyclosporine, the whole list of biologic drugs, and for some (most of whom don’t live in the U.S.), fumaric acid esters can replace MTX. 

If your husband does decide to stop using methotrexate, Wendy, I hope he’ll ask about some of these alternatives.  An unacknowledged side effect should not mean any flaker has to give up relatively P-free skin.  -Ed

This Month's Mail | Archives

www.flakehq.com